4 Popular Supplements You Didn’t Know Could Be Toxic

If you strive for optimal health, your daily routine may include taking dietary supplements. However,…

If you strive for optimal health, your daily routine may include taking dietary supplements. However, while the FDA says these products can be beneficial for your health, many widely-sold supplements need further study in order to be considered completely safe. “Many supplements contain active ingredients that have strong biological effects in the body,” the FDA explains. “This could make them unsafe in some situations and hurt or complicate your health.”

The key, they say, is speaking with your doctor before introducing any new supplements into your regimen—as well as knowing which products are most likely to cause an adverse reaction. Read on to discover why four popular supplements can trigger toxic reactions, and what symptoms to look out for if you’re taking them.

RELATED: Taking Too Much of This Supplement Makes Your Cancer Risk Soar, Study Says.

hand holding vitamin d capsule
Shutterstock

Your body produces vitamin D when it’s exposed to ultraviolet B (UV-B) radiation from the sun’s rays. According to The Cleveland Clinic, you can also get vitamin D through supplements and certain foods, including salmon, swordfish, fortified milk, fortified cereal, and yogurt. When produced in normal amounts, the body uses vitamin D to promote the absorption of calcium, which strengthens and protects the bones from diseases like osteoporosis, and also boosts immunity.

However, some experts say high doses of this vitamin can have toxic effects on the body. “Vitamin D toxicity is usually caused by large doses of vitamin D supplements—not by diet or sun exposure,” the Mayo Clinic explains. “That’s because your body regulates the amount of vitamin D produced by sun exposure, and even fortified foods don’t contain large amounts of vitamin D.”

See also  The "Crazy" Way Mark Ruffalo Discovered He Had a Brain Tumor

Overuse of vitamin D supplements can cause hypercalcemia, a condition that can trigger a range of symptoms including “nausea and vomiting, weakness, and frequent urination,” explains the Mayo Clinic. “Vitamin D toxicity might progress to bone pain and kidney problems, such as the formation of calcium stones,” they add.

RELATED: If You’re Taking This Popular Supplement, It Could Be Causing Nightmares.

Man Holding Pill And Glass Of Water Taking Medicine Sitting On Sofa At Home.
iStock

Iron supplements are usually used to stave off iron deficiency or anemia, a condition in which the body fails to produce an adequate amount of red blood cells. Most people are able to consume enough iron through their diets to avoid this condition, but some individuals with bleeding disorders, digestive problems, or a handful of other medical conditions may benefit from iron supplements.

However, taking too much iron can lead to iron overdose, Mount Sinai experts warn. This can affect several parts of the body, including the airways and lungs, the stomach and intestines, the heart and blood, the skin, and the central nervous system. “There is a good chance of recovery if the person’s symptoms are gone 48 hours after the iron overdose,” the Mount Sinai site explains. “But severe liver damage can occur two to five days after the overdose. Some people have died up to a week after an iron overdose. The more quickly the person receives treatment, the better the chance for survival.”

Woman hand holds white medication pills, pours from a white bottle into palm the calcium tablets dietary supplement.
iStock

Calcium contributes not only to strong bones, but also to the healthy function of your muscles and nerves, including those in your heart. The Cleveland Clinic recommends that women up to age 50 and men up to age 70 get 1,000 milligrams of calcium per day. After those birthdays, they say both men and women should aim for 1,200 mg per day.

See also  You Could Stave Off Dementia With This Popular Activity, Research Shows

However, getting too much calcium through supplements can be toxic. Mayo Clinic experts warn that people who regularly ingest high levels of calcium may experience hypercalcemia, a condition in which calcium builds up in the bloodstream. This can lead to the development of kidney stones, kidney failure, constipation, cognitive problems, and potentially serious heart function problems.

While eating a well-rounded, calcium-rich diet is considered protective, studies have shown that taking calcium supplements can also cause dangerous plaque buildup in your heart’s aorta. According to a 2016 study published in the Journal of the American Heart Association, “High total calcium intake was associated with a decreased risk of incident atherosclerosis [plaque buildup] over long-term follow-up, particularly if achieved without supplement use. However, calcium supplement use may increase the risk for incident [coronary artery calcification],” a condition known to cause heart attacks.

For more health news sent directly to your inbox, sign up for our daily newsletter.

woman taking vitamin
PeopleImages / iStock

Vitamin A is important for promoting healthy vision, boosting immunity, and enabling normal organ function. But that’s not all. “Vitamin A also stimulates the production and activity of white blood cells, takes part in remodeling bone, helps maintain healthy endothelial cells (those lining the body’s interior surfaces), and regulates cell growth and division such as needed for reproduction,” explains Harvard Health Publishing.

However, if you combine vitamin A supplements with vitamin A-rich food sources, the double dosage can be toxic. In fact, Harvard experts point out that in the U.S., “Vitamin A toxicity may be more common in the U.S. than a deficiency, due to high doses of preformed vitamin A (retinol) found in some supplements.”

See also  If You've Touched This Plant, Call Your Doctor Immediately, Experts Warn

This can lead to serious health consequences, experts say. “Vitamin A toxicity commonly affects the skin, causing reddening, irritation, and patchy peeling,” reports Very Well Health. They say that “chronic, excessive supplement use may lead to more severe symptoms.” These include pressure changes in the skull (intracranial hypertension), vision changes, nausea, dizziness, migraines, bone pain, coma, and even death.

To avoid toxic effects, speak with your doctor before beginning any new regimen of dietary supplements.

RELATED: If You See These 2 Words on a Supplement Bottle, Don’t Take It, Experts Warn.